Alert archive / Nebraska / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 175, NWS Hastings, NE

August 22, 2021Furnas County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Aug 22, 2021, 6:04 PM CDT for Furnas County, Nebraska. It was in force for 26 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 22, 2021, 6:04 PM CDT (23:04 UTC)
Expired
Aug 22, 2021, 6:30 PM CDT
In force
26 min
Issued by
NWS Hastings, NE
Area
Storm-based polygon
Hail
1.5 in
Wind
60.0 mph

County Furnas County, NE

The radar

The Grand Island radar (KUEX), 116 km from the middle of the area, began a volume at 23:04 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 22, 6:04 PM CDTHAIL 17 Se Hendley, NEREPORT OF QUARTER SIZE HAIL ON HWY 283 APPROXIMATELY 3 MILES NORTH OF THE NE/KS STATE LINE.
Aug 22, 6:31 PM CDTHAIL 0.883 Wsw Stamford, NEHAIL UP TO NICKEL SIZE SO FAR WITH THIS SECOND ROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 22, 5:01 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.1 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 26 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2021-08-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 537 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
26 J/kg
Mixed-layer CIN
-584 J/kg
Mixed-layer LCL
1143 m above ground
0-6 km bulk shear
41 kt
0-1 km storm-relative helicity
537 m²/s²
0-3 km storm-relative helicity
608 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

053 
WUUS53 KGID 222304
SVRGID
NEC065-222330-
/O.NEW.KGID.SV.W.0175.210822T2304Z-210822T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Hastings NE
604 PM CDT Sun Aug 22 2021

The National Weather Service in Hastings has issued a

* Severe Thunderstorm Warning for...
  Southeastern Furnas County in south central Nebraska...

* Until 630 PM CDT.

* At 603 PM CDT, severe thunderstorms were located along a line
  extending from near Hendley to 8 miles south of Beaver City, moving
  east at 35 mph.

  HAZARD...Ping pong ball size hail and 60 mph wind gusts.

  SOURCE...Trained weather spotters. At 600 PM CDT, 60 to 65 wind 
           gusts were reported 3 miles west of Beaver City. Around 
           545 PM CDT, ping pong ball size hail was reported 2 miles 
           south of Wilsonville. 

  IMPACT...People and animals outdoors will be injured. Expect hail 
           damage to roofs, siding, windows, and vehicles. Expect 
           wind damage to roofs, siding, and trees.

* Severe thunderstorms will be near...
  Beaver City around 615 PM CDT.
  Hollinger around 620 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9964 4000 9963 4000 9998 4022 10003
TIME...MOT...LOC 2303Z 262DEG 30KT 4017 9993 4002 9989 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Pfannkuch
2 follow-up statements
096 
WWUS53 KGID 222317
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
617 PM CDT Sun Aug 22 2021

NEC065-222330-
/O.CON.KGID.SV.W.0175.000000T0000Z-210822T2330Z/
Furnas NE-
617 PM CDT Sun Aug 22 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 630 PM CDT
FOR SOUTHEASTERN FURNAS COUNTY...

At 617 PM CDT, severe thunderstorms were located along a line
extending from near Beaver City to 8 miles south of Hollinger, moving
east at 35 mph.

HAZARD...Ping pong ball size hail and 60 mph wind gusts.

SOURCE...Trained weather spotters.

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees.

These severe thunderstorms will remain over mainly rural areas of
southeastern Furnas County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4025 9964 4000 9963 4000 9991 4018 9997
TIME...MOT...LOC 2317Z 262DEG 30KT 4018 9980 4003 9976 

HAIL THREAT...OBSERVED
MAX HAIL SIZE...1.50 IN
WIND THREAT...OBSERVED
MAX WIND GUST...60 MPH

$$

Shawkey
490 
WWUS53 KGID 222329
SVSGID

Severe Weather Statement
National Weather Service Hastings NE
629 PM CDT Sun Aug 22 2021

NEC065-222338-
/O.EXP.KGID.SV.W.0175.000000T0000Z-210822T2330Z/
Furnas NE-
629 PM CDT Sun Aug 22 2021

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN FURNAS COUNTY
WILL EXPIRE AT 630 PM CDT...
    
The storms which prompted the warning have moved out of the area.
Therefore, the warning will be allowed to expire.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

Remember, a Severe Thunderstorm Warning still remains in effect for
southeastern Furnas county until 7 PM. 

LAT...LON 4025 9964 4000 9963 4000 9991 4018 9997
TIME...MOT...LOC 2328Z 262DEG 30KT 4019 9971 4004 9967 

$$

Shawkey

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 5:50 PM CDT, 14 minutes earlier.

Area forecast discussion, Aug 22, 5:50 PM CDT, 14 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
550 PM CDT Sun Aug 22 2021

...AVIATION UPDATE...

.DISCUSSION...(This evening through Sunday)
Issued at 305 PM CDT Sun Aug 22 2021

As of 2:45 pm satellite shows the remnants of a pesky, narrow, lower
level stratus deck breaking up over the northern portions of the
CWA. Under this cloud deck temperatures are struggling to reach 80
degrees. Clear areas are currently into the mid 80s across south
central NE, and mid 90s in KS. Breezy southerly flow at the sfc
today thanks to a tightening sfc pressure gradient from being wedged
between an approaching sfc low to the northwest and the departed
sfc high to the northeast. The main focus of the forecast is the
severe weather potential this evening and tonight, as well as the
heat the next two days. Then in the extended there are plenty of
off and on chances for more showers and thunderstorms and warmer
than average temps continue.

PoPs and the severe weather threat tonight:

Ahead of an upper level trof a sfc low is set to move across the
Northern Plains later this afternoon. This will push a weak cold
front through the area that will then stall around the state line
later tonight.

This looks to be one of those situations where development of
convection will be rather isolated in nature, but what does develop
has the chance of quickly going severe. The atmosphere is rather
primed for severe weather (though there is a slight cap in place,
but the frontal boundary should help with that). Most of our CAPE is
coming from daytime heating today, with most models showing around
2,000-3,000 J/kg of MLCAPE and 0-6 km bulk shear of 40-50 kts. Low
and midlevel lapse rates look fairly steep, and there is decent low
level curvature to the hodograph. This is certainly supportive of
supercell development with large hail, damaging winds, and
potentially an isolated tornado. Models generally agree that the
main timing is between 7pm and 1am, though we could still see a few
isolated storms outside this time period. With regards to location,
there is disagreement amongst models. The HRRR and the NAMNEST both
keep things a little farther south, around the state line, sweeping
across from west to east. The RAP shows development over the western
CWA that sort of stalls out and dies then redevelops with the LLJ
later tonight over the far eastern CWA. The EC and the GFS keep
storms focused around the I-80 corridor sweeping from west to east.
Even this close in time there is still too much uncertainty as to
how exactly this will play out later.

The remainder of the forecast is characterized by southwest flow
aloft, broad upper level high pressure to our south, and periodic
small waves pushing through that bring off and on chances for
showers and thunderstorms. Tomorrow and Tuesday look to be
uncomfortably hot, with highs well into the 90s and heat indices
from 100-105 degrees. Then tomorrow afternoon a weak midlevel wave
moves through and could help to spur some late afternoon to early
evening showers and storms, a few of which could be strong to
severe. Tuesday afternoon another quick shortwave moves through
along with a sfc cold front which could bring some showers and
storms to the eastern most portions of the CWA Tuesday evening.
Beyond Tuesday temperatures come down only slightly, still
remaining in the upper 80s and low to mid 90s. Several more
perturbations in the flow make their way across the area and bring
more off and on chances for rain to the forecast throughout the
week. On Thursday a broad upper level trof moves over the NW CONUS
and then gradually lifts over Canada on Friday, but a second and
more energized trof forms right on its heels and could be
something to watch in future forecasts.

&&

.AVIATION...(For the 00Z KGRI/KEAR TAFS through 00Z Tuesday)
Issued at 547 PM CDT Sun Aug 22 2021

Main concern is strong to severe storms forming across the outlook
area this evening and overnight. A few of these storms could
affect the terminals. Otherwise, VFR conditions are expected
through the end of the TAF period. Winds will become lighter over
the next several hours and will generally remain out of the south
and southeast.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

DISCUSSION...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Aug 22, 3:14 PM CDT, 2 hours 50 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
314 PM CDT Sun Aug 22 2021

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
231200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
314 PM CDT Sun Aug 22 2021

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...This Afternoon and Tonight.

Thunderstorms will be possible this evening and overnight. There
is a slight risk for severe storms. The main threats will be hail
to the size of golf balls and wind gusts to around 60 mph. An
isolated tornado is also possible.

Heat index values this afternoon will be around 100 degrees for
portions of north central Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms will again be possible across portions of the
outlook area at various points Monday afternoon through Saturday
night. A few of these storms could be strong to severe Monday and
Tuesday.

Monday and Tuesday will feature heat index values around 100 to
105 degrees, mainly within southern and eastern portions of the
outlook area.

.SPOTTER INFORMATION STATEMENT...

Spotters may be needed after 5 PM. Reports of any hail, wind
damage, and funnel clouds are always appreciated.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Special weather statement, Aug 22, 5:12 PM CDT, 52 minutes before
Special Weather Statement
National Weather Service Hastings NE
512 PM CDT Sun Aug 22 2021

NEZ082-222300-
Furnas NE-
512 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of western Furnas
County through 600 PM CDT...

At 510 PM CDT, Doppler radar was tracking a strong to severe
thunderstorm near Lebanon, or 16 miles east of McCook, moving
northeast at 30 mph. If this storm maintains its intensity as it
approaches western Furnas County, a Severe Thunderstorm Warning may
be issued within the next 30 to 45 minutes.

This thunderstorm will be near...
Wilsonville around 530 PM CDT.

Other locations in the path of this storm include Cambridge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
south central Nebraska.

&&

LAT...LON 4030 10019 4035 10009 4035 10006 4013 9990
      4001 10019
TIME...MOT...LOC 2210Z 239DEG 28KT 4011 10033

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Pfannkuch
Special weather statement, Aug 22, 5:18 PM CDT, 46 minutes before
Special Weather Statement
National Weather Service Hastings NE
518 PM CDT Sun Aug 22 2021

NEZ082-083-222245-
Harlan NE-Furnas NE-
518 PM CDT Sun Aug 22 2021

...A strong thunderstorm will impact portions of southeastern Furnas
and southwestern Harlan Counties through 545 PM CDT...

At 518 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles southeast of Beaver City, or 15 miles northeast of Norton,
moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This strong thunderstorm will be near...
  Hollinger around 535 PM CDT.

Other locations in the path of this storm include Stamford, Oxford
and Orleans.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
north central Kansas...and south central Nebraska.

&&

LAT...LON 4027 9964 4010 9941 4000 9961 4000 9985
      4002 9987
TIME...MOT...LOC 2218Z 228DEG 24KT 4003 9976

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH

Pfannkuch
Local storm report, Aug 22, 5:56 PM CDT, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
556 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     HAIL             3 WSW STAMFORD          40.11N 99.65W
08/22/2021  E1.00 INCH       FURNAS             NE   TRAINED SPOTTER

&&
Local storm report, Aug 22, 6:04 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
604 PM CDT SUN AUG 22 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 S WILSONVILLE         40.08N 100.10W
08/22/2021  M1.50 INCH       FURNAS             NE   STORM CHASER

&&

ADP

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 22, 5:12 PM CDTSpecial Weather StatementGIDFurnas48 min
Aug 22, 5:18 PM CDTSpecial Weather StatementGIDHarlan27 min
Aug 22, 5:28 PM CDTSevere Thunderstorm WarningGIDFurnas47 min
Aug 22, 5:46 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan29 min
Aug 22, 6:09 PM CDTSpecial Weather StatementGIDHarlan36 min
Aug 22, 6:19 PM CDTSevere Thunderstorm WarningGIDHarlan41 min
Aug 22, 6:26 PM CDTSevere Thunderstorm WarningGIDFurnas, Harlan34 min
Aug 22, 6:46 PM CDTSpecial Weather StatementGIDPhelps44 min
Aug 22, 6:58 PM CDTSevere Thunderstorm WarningGIDFranklin, Harlan47 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.